NCBI Bookshelf. A service of the National Library of Medicine, National Institutes of Health.

Antiretroviral Therapy for HIV Infection in Infants and Children: Towards Universal Access: Recommendations for a Public Health Approach: 2010 Revision. Geneva: World Health Organization; 2010.

Cover of Antiretroviral Therapy for HIV Infection in Infants and Children: Towards Universal Access

Antiretroviral Therapy for HIV Infection in Infants and Children: Towards Universal Access: Recommendations for a Public Health Approach: 2010 Revision.

Show details

9ARV DRUG TOXICITY

9.1. Principles

  • More attention should be paid to pharmacovigilance surveillance in paediatric populations.
  • Toxicities can be monitored clinically. Routine laboratory monitoring, although desirable, is not essential.
  • Moderate or severe toxicities may require substitution of a drug, but do not require discontinuation of all ART.
  • Severe life-threatening toxicity requires discontinuation of all ARV drugs and the initiation of appropriate supportive therapy until the child is stabilized and the toxicity is resolved.
  • Regardless of their severity, adverse reactions may affect adherence to therapy; the child and caregivers should be familiar with potential side-effects, and with signs of toxicities that are serious and require immediate contact with the provider.

9.2. Background

Antiretroviral agents can be responsible for a wide range of toxicities, from low-grade intolerance that may be self-limiting, to life-threatening side-effects. Differentiating between complications of HIV disease and ART toxicity (also known as adverse reactions) is sometimes difficult. Alternative explanations for an observed toxicity could include a concurrent infectious process (e.g. common childhood illnesses, including hepatitis A in a child with symptoms of hepatitis, or malaria in a child with severe anaemia), or a reaction to medications other than ARVs (e.g. isoniazid-induced hepatitis in a child on treatment for TB or a rash induced by co-trimoxazole). Non drug-related clinical events or adverse reactions that are not caused by an ARV drug do not require ARV drugs to be changed.

Although there are fewer data on ARV drug toxicity in children than in adults, the full spectrum of ARV toxicities observed in adults has also been reported in children [114]. However, some toxicities are less common in children than in adults (e.g. NVP-related symptomatic hepatotoxicity is rare in children), while others are more commonly reported in children than adults (e.g. EFV-related rash or TDF-related loss of bone density). Most children on ART are from middle- or low-income settings, where pharmacovigilance systems may not be developed and adverse reactions may be underreported. More attention should be paid to pharmacovigilance and post-marketing surveillance in paediatric populations.

Drug-related adverse reactions while on ART can occur immediately (soon after a drug has been administered), early (within the first days or weeks of treatment) or late (after months or more of treatment). Adverse reactions can vary in severity from mild to severe to life-threatening and may be specific to the drug or generic to the class of drugs in use. (See Box 10 for guiding principles in the management of ARV drug toxicity.)

Box Icon

Box 10

Guiding principles for the management of ARV drug toxicity. Determine the seriousness of the toxicity. Evaluate concurrent medications and establish whether the toxicity may be attributable to an ARV drug or drugs, or to a non-ARV medication taken at (more...)

9.3. Toxicities

The most common toxicities include the following:

Haematological: drug-induced bone-marrow suppression, most commonly seen with AZT (anaemia, neutropenia and, more rarely, thrombocytopenia).

Mitochondrial dysfunction: primarily seen with the NRTI drugs and include lactic acidosis, hepatic toxicity, pancreatitis and peripheral neuropathy. The NRTIs differ in their ability to affect mitochondrial function: d4T and ddI are worse than AZT; 3TC and ABC have the least toxicity of all.

Lipodystrophy and other metabolic abnormalities: primarily seen with d4T and the PI class, and to a lesser degree with other NRTI drugs. Abnormalities include fat maldistribution and body habitus changes, hyperlipidaemia, hyperglycaemia, insulin resistance, diabetes mellitus, osteopaenia, osteoporosis and osteonecrosis.

Allergic reactions: including skin rashes and hypersensitivity reactions. These are more common with the NNRTI drugs, but also seen with certain NRTI drugs, such as ABC.

Because of the risk of potentially life-threatening hepatotoxicity associated with NVP, hepatic dysfunction of any etiology in a child on NVP requires careful consideration of whether NVP should be discontinued.

9.4. Monitoring toxicity

Toxicity can be monitored clinically, based on child/guardian reporting and physical examination, and can also be assessed by a limited number of laboratory tests, depending on the ART regimen being used and the capacity of the health-care setting. Routine laboratory monitoring, although desirable, is not essential and it is recognized that it may not be available in all situations (see Annex J, Figure 8 for the management of ARV drug toxicity).

The decision to substitutei a new ARV depends on the severity of the adverse reaction (Box 10). Substitution of one drug for another is recommended in the context of recognized individual drug toxicities (see Chapter 10).

9.5. Discontinuation and drug substitution

As a general principle:

Mild toxicities do not require discontinuation of therapy or drug substitution, and symptomatic treatment may be given (e.g. antihistamines for a mild rash).

Moderate or severe toxicities may require substitution with a drug in the same ARV class but with a different toxicity profile, or with a drug in a different class, but do not require discontinuation of all ART.

Severe life-threatening toxicities require discontinuation of all ARV drugs, and the initiation of appropriate supportive therapy until the patient is stabilized and the toxicity is resolved (see Annex F).

NNRTIs have a longer half-life than NRTIs, and stopping all first-line drugs simultaneously may result in exposure to sub-therapeutic levels of the NNRTI and subsequently to the development of NNRTI resistance. However, if a child has a life-threatening toxicity, all ARV drugs should be stopped simultaneously until the patient is stabilized.

Clinical examination may identify toxicities that are not life-threatening and that appear months to years after therapy has been started, such as lipodystrophy. In such cases, referral for management to higher-level health facilities or for consultation with an HIV expert is recommended.

9.6. Considerations for adherence

Regardless of their severity, adverse reactions may affect adherence to therapy. A proactive approach to managing toxicity is recommended. Discussing the potential side-effects of the ART regimen before initiation of therapy and during the early stages of treatment with the child and his or her caregivers, as well as offering support during minor and moderate adverse reactions, can increase the likelihood of adherence to therapy (see Chapter 16). Many ARV drug toxicities are time-limited and resolve spontaneously even when the same ART regimen is continued. The child and caregivers should be familiar with the signs of toxicities that are serious and require immediate return to the health facility. This is particularly important for toxicities that can be life-threatening, including the NVP-associated Stevens – Johnson syndrome, drug-induced hepatitis, lactic acidosis, pancreatitis, or ABC-associated hypersensitivity. (See Figure 8 for management of ARV drug toxicity)

Substitution is the exchange of one drug in a (first-line regimen) for another first-line drug due to toxicity; this is different from switching a an entire regimen because of treatment failure.

Footnotes

i

Substitution is the exchange of one drug in a (first-line regimen) for another first-line drug due to toxicity; this is different from switching a an entire regimen because of treatment failure.

Image annexjf8
Copyright © 2010, World Health Organization.

All rights reserved. Publications of the World Health Organization can be obtained from WHO Press, World Health Organization, 20 Avenue Appia, 1211 Geneva 27, Switzerland (tel.: +41 22 791 3264; fax: +41 22 791 4857; e-mail: tni.ohw@sredrokoob). Requests for permission to reproduce or translate WHO publications – whether for sale or for noncommercial distribution – should be addressed to WHO Press, at the above address (fax: +41 22 791 4806; e-mail: tni.ohw@snoissimrep).

Bookshelf ID: NBK138571
PubReader format: click here to try

Views

Recent Activity

Your browsing activity is empty.

Activity recording is turned off.

Turn recording back on

See more...